Ohio, 2006

Flash Flood and Damaging Winds in Ohio, May 31, 2006

May 31, 2006 · NWS ILN · 4 events in 4 counties and zones

3 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$14,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 31, 3:39 PM EST, 1 hour 51 minutes earlier.

Area forecast discussion, May 31, 3:39 PM EST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
439 PM EDT WED MAY 31 2006

.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
SHRA/TSRA IN THE EAST APPEARED TO FIRE ALONG A CONVERGENCE BOUNDARY
AND WERE ENHANCE BY A WEAK WAVE MOVING WEST/ THUNDERSTORMS IN
INDIANA ARE ALONG THE CLDFNT THAT WILL GRADUALLY PUSH INTO THE FA
DURING IN THE NEXT 12 HRS. PLAYED THE BEST POPS THIS EVENING IN
THE EAST ALONG WITH THE NW.

EVEN THOUGH FRONT PUSHES INTO FA AFTER 06Z TONIGHT...IT LOOKS LIKE
THE CONVECTION WILL WEAKEN OVERNIGHT...SO GRADUALLY DROPPED POPS
TO 20 BY SUNRISE. FRONT STRADDLES THE FA ON THU. WITH HEATING OF
THE DAY AND CONVERGENCE ALONG THE FRONT...WENT WITH LIKELY POPS
IN THE AFTERNOON.

GFS IS QUICKER IN PUSHING THE FRONT EAST THAN THE NAM. LEANED
TOWARDS THE GFS SOLUTION.

DIDNT STRAY TOO FAR FROM THE MAV TEMP GUIDANCE.

SITES

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...

&&

.AVIATION /18Z-18Z/...
SIMILAR SITUATION TO THE PAST SEVERAL DAYS WITH STRONG RIDGE
DOMINATING ERN US. THIS FEATURE WILL BEGIN TO BREAK DOWN AS
MID LEVEL S/W APPROACHES THE GREAT LAKES LATE IN THE PERIOD.
ASSOCIATED FRONT CURRENTLY ANALYZED FROM CENTRAL MI TO SOUTH OF
K0RD. THIS FEATURE WILL MAKE VERY SLOW SWD PROGRESS TODAY. BEST
CHANCE OF TSRA THIS AFTERNOON WILL BE ACROSS THE NORTHWEST CLOSEST
TO THE FRONT. TIMING LOOKS TO BE AFTER 20Z AS HIGH/MID CLOUDS HAVE
LIMITED CU DEVELOPMENT EARLY THIS AFTERNOON. SECOND AREA OF FOCUS
IS WEAK LL CONVERGENCE ZONE FROM NEAR KCLE TO KCMH...CURRENTLY
RESULTING IN SCT SHRA/TSRA ACROSS CENTRAL OH. ALL ACTIVITY IS
EXPECTED TO SUBSIDE BY 00Z. REDUCED VISIBILITIES AGAIN ANTICIPATED
FOR TONIGHT...THOUGH INCREASING HIGH CLOUDS MAY KEEP THINGS FROM
GETTING TOO LOW. MENTIONED TEMPO IFR AT KLUK AND MVFR ELSEWHERE.
DPH

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.
&&

SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, May 31, 4:13 AM EST, 13 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
513 AM EDT WED MAY 31 2006

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-010915-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-
DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-
MADISON-FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-
PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-
CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
513 AM EDT WED MAY 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP TODAY. ISOLATED
SEVERE THUNDERSTORMS WILL BE POSSIBLE...WITH THE MAIN THREAT BEING
LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWERS AND THUNDERSTORMS WILL BE LIKELY ALONG A COLD FRONT. SOME
OF THE THUNDERSTORMS MAY REACH SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

The radar

The Cincinnati radar (KILN), 137 km away, was scanning. The volume nearest the first event began at 23:48 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Flash Flood, Licking

When
May 31, 5:30 PM EST to 6:15 PM EST
Where
Licking County, 3 mi NW of Pataskala
Reported by
LAW ENFORCEMENT
Coordinates
40.092, -82.483 (the zone’s center; the record gives no point)

Cable Road was flooded.

Thunderstorm Wind, Hocking

When
May 31, 6:50 PM EST to 6:54 PM EST
Where
Hocking County, 6 mi NW of Logan
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
LAW ENFORCEMENT
Coordinates
39.600, -82.500

The roof and trusses were torn off of a garage and barn. Trees were also downed.

Thunderstorm Wind, Highland

When
May 31, 7:02 PM EST to 7:06 PM EST
Where
Highland County, Belfast
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
39.067, -83.533

Trees were knocked down.

Thunderstorm Wind, Adams

When
May 31, 7:19 PM EST to 7:23 PM EST
Where
Adams County, May Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
39.017, -83.500

Trees and several large limbs were downed along Lewisville Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2006Every state in 2006This day in weather historyWarnings in Ohio, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5509377, 5509378, 5509376, 5509375.